Asthma inhaler explosion leads to warning label reminders
A new study focuses on an unusual case of an asthma inhaler exploding and injuring a man who was standing next to it. The research, published in the journal Surgery, reveals that the French man’s inhaler was originally in his pocket but fell into a fire. The explosion forced the entire inhaler to become lodged in the man’s chest and required surgery to be removed.
Asthma inhaler gets stuck in man’s chest
The man relied on an albuterol inhaler for his asthma and carried it in his pocket. However, while he was near a fire created to burn leaves, the inhaler fell into the flames. This created an explosion that allowed the inhaler to enter the man’s chest. Hospital staff found the item was located between his liver and diaphragm, so he was fortunate it did not cause extensive damage. Doctors in France operated on the man to remove the object, and it is believed the 74-year-old recovered. However, they issued a warning to remind inhaler users not to approach fires because of the dangers.
Warning label reminders
Asthma inhalers come with specific instructions for patients and guidelines to avoid problems. One of the warnings is to avoid fires because of the high risk of an explosion. An albuterol inhaler has contents under high pressure that can lead to injury as seen in the French man’s case. Manufacturers also warn patients to carefully watch temperatures because exposing the inhaler to more than 120 degrees Fahrenheit can also lead to an explosion, and a fire is not necessary for this to occur. Patients should avoid puncturing the inhaler in addition to the usual warnings to follow the prescription and only use the medicine as directed by a medical professional. These instructions may appear simple but they are also easy to forget.
Image: Magnus Manske/Wikimedia Commons